Alert archive / Tennessee / Flash Flood Warnings in 2004
Flash Flood Warning 10, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 3, 2004, 3:47 PM EDT for Campbell County, Scott County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2004, 3:47 PM EDT (19:47 UTC)
- Expired
- Jun 3, 2004, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Campbell County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 86 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 031952
FFWMRX
TNC013-151-032300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EDT THU JUN 3 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CAMPBELL COUNTY IN EAST TENNESSEE
SCOTT COUNTY IN EAST TENNESSEE
* UNTIL 700 PM EDT
* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAIN 6 MILES SOUTHEAST OF SMOKEY
JUNCTION...OR 13 MILES SOUTHWEST OF LA FOLLETTE. THIS FLASH
FLOOD PRODUCING THUNDERSTORM WAS NEARLY STATIONARY.
THUNDERSTORMS PRODUCING OVER AN INCH OF RAIN PER HOUR WERE DUMPING
INTO THE NEW RIVER IN EXTREME SOUTHWEST CAMPBELL COUNTY. THE NEW
RIVER FLOWS INTO SCOTT COUNTY. ANY COMMUNITY ALONG THE NEW RIVER IS
IN DANGER OF FLOODING.
ANOTHER STORM HAD MOVED SLOWLY NORTH IN WESTERN CAMPBELL COUNTY
ALONG INTERSTATE 75 AND WILL MOVE FROM NEAR ELK VALLEY TO NEAR WHITE
OAK. ANY LOCATION ALONG THIS LINE WILL BE IN DANGER OF FLOODING.
HIGHWAY 25W IS ALSO IN THE DANGER AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. IF YOU COME TO A FLOODED OR CLOSED ROAD...
TURN AROUND DONT DROWN DONT GET ON THE EVENING NEWS THIS WAY.
LAT...LON 3623 8451 3622 8427 3645 8401 3659 8400
3660 8461
$$
BBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 3:15 PM EDT, 32 minutes earlier.
Area forecast discussion, Jun 3, 3:15 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT THU JUN 3 2004 .SHORT TERM...(TONIGHT THROUGH FRIDAY)...BIG CONCERN FOR THE SHORT TERM PERIOD IS AN AREA OF LOW PRESSURE NOW CENTERED NEAR TUPELO MISSISSIPPI AND STARTING TO MOVE TO THE EAST. THIS LOW AND ITS ASSOCIATED U/L LOW NEAR COLUMBIA MISSOURI WILL BEGIN TO TRACK TO THE SE OVER THE NEXT FEW HOURS. THIS ENERGY ALONG WITH A STALLED OUT FRONTAL BOUNDARY THAT IS NOW LOCATED ACROSS THE CENTRAL TENNESSEE VALLEY...WILL HELP AID IN SHOWER AND THUNDERSTORM DEVELOPMENT TONITE. INSTABILITY WITH THIS SYSTEM IS MODERATE WITH SOME MODEL SOUNDINGS INDICATING LIFTED INDICIES REACHING INTO THE MINUS 7 RANGE AND CAPES GETTING AS HIGH AS 2000 J/KG OVER OUR SOUTHERN ZONES. FOR THIS REASON...ISOLATED SEVERE CONVECTION WILL BE A POSSIBILITY TONIGHT. THE CURRENT REASONING IS FOR THE SURFACE LOW TO TRACK ACROSS CENTRAL ALABAMA AND INTO GEORGIA BEFORE TURNING THE CORNER AND MOVING OVER THE PIEDMONT OF NORTH CAROLINA. AS THIS LOW PASSES...EXPECT TO SEE LOTS OF SHOWERS AND THUNDERSTORMS FROM THE CENTRAL VALLEY EASTWARD INTO THE MOUNTAINS. AFTER COORDINATION WITH SURROUNDING OFFICES TODAY...WILL START WITH HIGH CHANCE POPS IN THE WESTERN CWA AND MID CHANCE ELSEWHERE AS CONVECTION ONGOING OVER CENTRAL TN WORKS ITS WAY INTO OUR REGION. AROUND 06Z...INCREASING POPS TO LIKELY ACROSS MOST OF OUR ZONES. THROUGHOUT THE DAY FRIDAY POPS STAY IN THE HIGH CHANCE TO LIKELY RANGE AS COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD BE WIDESPREAD AS THE LOW PRESSURE SYSTEM TRACKS THROUGH OUR FA. TEMPERATURES IN THE SHORT TERM ARE ALSO A BIT PROBLEMATIC AS MAV NUMBERS ARE CONSIDERABLY COOLER THAN MET NUMBERS. IN MOST INSTANCES HAVE GONE WITH A BLEND OF TEMPS. HAVE RAISED TEMPS JUST SLIGHTLY IN THE NORTH AS INCREASED CLOUD COVER WILL LIKELY KEEP MINS JUST A BIT WARMER THAN LAST NIGHTS 58 AT TRI. HIGHS FOR TOMORROW WILL BE SUPRESSED BY THE CLOUD COVER AND HERE FOLLOWED MAV NUMBERS. CONCERN ABOUT POTENTIAL FLOODING ALSO EXISTS AS SOME OF THESE STORMS MAY TRAIN OVER LOCATIONS THAT HAVE RECEIVED HEAVY RAIN OVER THE LAST COUPLE OF DAYS. NOT ISSUING A FLOOD WATCH AT THIS TIME AS CURRENT RAINFALL TOTALS COMING IN FROM THE STORMS OVER MIDDLE TENNESSEE WILL NOT EXCEED CURRENT ZONE FFG. HOWEVER...ONCOMING SHIFTS WILL NEED TO MONITOR THIS AS SOME STORM CELLS MAY TEND TO TRAIN OVER THE SAME LOCATIONS. FOR FURTHER INFORMATION ON THE FLOODING AND SEVERE WEATHER SITUATION CONSULT THE CURRENT HWO FROM THIS OFFICE. .LONG TERM (FRIDAY NIGHT-TUESDAY)...SOMEWHAT DIFFICULT TIMES AS CURRENT SYSTEM MOVES ON WITH SOME WRAP-AROUND MOISTURE ON THE NORTHERN PLATEAU AND IN SW VA PROBABLE THROUGH SATURDAY EVENING OR SO. THEN A DRY-ISH PERIOD THROUGH SUNDAY AFTERNOON BETWEEN SYSTEMS, BUT SHORT WAVE, ACCORDING TO GFS, ON SUNDAY EVENING INTO EARLY MONDAY LOOKS LIKE A REAL RAINER. CURRENT SIX HOUR QPFS OF OVER AN INCH FOR 12 HOURS ON MONDAY. MODEL SAYS IT WILL BE ALONG THE KY LINE INTO SW VA, BUT 50 MILES THAT FAR OUT IS DIFFICULT TO HIT WITH ACCURACY. SO...SOMEWHERE IN OUR AREA IT COULD HAPPEN. THIS WILL NOT BODE WELL FOR FLOOD STRICKEN AREAS IF IT VERIFIES. HAVE RESISTED THE TEMPATATION TO PUT VERY HIGH POPS IN THAT FAR OUT, BUT TRIED TO INDICATE GOOD CHANCES, NEVERTHELESS. GFS DROPPED TEMPS MANY, MANY DEGREES DURING THE PERIOD AND I DROPPED THEM, TOO, THOUGH BY ONLY A COUPLE. .EXTENDED TERM (TUESDAY NIGHT-FRIDAY)...FOR THE EXTENDED HAVE FOLLOWED MODEL GUIDANCE CLOSELY AS PREVIOUS RUNS OF THE GFSX HAVE BEEN NEARLY CONSISTANT IN THEIR TIMING. STALLED OUT FRONTAL BOUNDARY LIFTS NORTH AS WARM FRONT EARLY TUESDAY AND ON TUESDAY NIGHT HAVE GONE DRY TO THE SOUTH...BUT KEPT LOW CHANCE NORTH AND THEN INCREASED TO CHANCE MOST LOCATIONS AS DIURNAL CONVECTION RESUMES FOR WEDNESDAY UNDER THE SOMEWHAT MORE MOIST AND UNSTABLE AIRMASS. MORE OF THE SAME FOR THURSDAY AND FRIDAY AS WILL INCREASE TO CHANCE POPS NORTH AND SLIGHT CHANCE SOUTH FOR DIURNAL CONVECTION AND TAIL IT BACK TO DRY SOUTH AND SLIGHT CHANCE NORTH INTO FRIDAY MORNING. && CHATTANOOGA, TN 65 78 59 82 / 50 40 30 10 KNOXVILLE, TN 63 74 58 79 / 60 60 50 10 BRISTOL, TN 60 69 56 77 / 60 60 80 20 OAK RIDGE, TN 62 73 57 78 / 50 50 50 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && KG/BB
Hazardous weather outlook, Jun 3, 10:00 AM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATE NATIONAL WEATHER SERVICE MORRISTOWN TN 1000 AM EDT THU JUN 3 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-041000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 1000 AM EDT (900 AM CDT) THU JUN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... AN UPPER LEVEL TROUGH OF LOW PRESSURE, ALONG WITH A STALLED FRONT LYING OVER THE UPPER TENNESSEE VALLEY WILL COMBINE TO PRODUCE A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...INCREASING ATMOSPHERIC MOISTURE WILL ENHANCE THE THREAT FOR FLASH FLOODING. WHILE FLOODING IS NOT EXPECTED TO BE WIDESPREAD...ANY THUNDERSTORMS THAT DEVELOP COULD PRODUCE ENOUGH RAIN IN A SHORT TIME TO CAUSE LOCALIZED FLASH FLOOD PROBLEMS. THE MAIN THREAT AREAS WILL BE RUGGED TERRAIN...THE TYPICAL LOW SPOTS... AND URBANIZED AREAS. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. ALWAYS KEEP YOURSELF SAFE FIRST...AND ACCURATELY REPORT WEATHER AFTER. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. BB
In the hours before
Local storm report, Jun 3, 11:29 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1129 AM EDT THU JUN 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 2 S NORMA 36.31N 84.39W
06/02/2004 SCOTT TN DEPT OF HIGHWAYS
ONE LARGE TREE AND FEW LARGE TREE LIMBS BLOWN DOWN
0819 PM HAIL SURGOINSVILLE 36.47N 82.86W
06/02/2004 0.88 INCH HAWKINS TN UTILITY COMPANY
POWER COMPANY EMPLOYEE WITNESSED NICKEL SIZE HAIL FOR 4
MINUTES.
0850 PM TSTM WND DMG 2 NE SEYMOUR 35.90N 83.75W
06/02/2004 SEVIER TN DEPT OF HIGHWAYS
ONE LARGE TREE AND SEVERAL LIMBS BLOWN DOWN.
&&
KG/TGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:08 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 52 min |
| Jun 2, 8:34 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 56 min |
Nearby
Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.